Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe, sometimes life threatening disorders that seem to be variants of the same disease with different severities. Although the pathogenic mechanisms of these diseases remain unknown, the principal problem seems immunologic. Recently, the available published evidence indicates that immunomodulatory intervention with high-dose systemic corticosteroids, including pulse therapy, is effective in the acute phase of SJS and TEN. In spite of the severity of these diseases, there had not been widely accepted guidelines for management of these diseases. In the current guidelines, a prompt use of high-dose steroids in the early stage is emphasized. Infection control is critical to survival for the patients. When steroids are not effective enough, intravenous immunoglobulin, and/or plasma exchange, in addition to an increase of steroid dose, is recommended.
Blutal®, a chondroitin sulfate-iron colloid, is a drug used for the treatment of iron deficiency anemia. Drug eruptions caused by Blutal® suddenly increased from 1–5 cases/year to 204 cases/year after the chondroitin sulfate source was changed from bovine to shark in November 2005. Blutal® was recalled in July 2006, and the number of sufferers has not increased since. However, the cause of the drug eruption has not previously been investigated. We encountered 4 cases of drug eruptions caused by Blutal® between March and May of 2006. In all the cases, we observed punctuate erythema and occasional diffuse erythema along with the presence of small-sized vesicles and pustules in severe lesions. A biopsy of the pustular lesions revealed intraepidermal pustules and spongiosis with perivascular lymphocytic infiltration. We analyzed the chondroitin sulfates sourced from cattle and sharks by 500-MHz proton nuclear magnetic resonance (1H NMR). Chondroitin sulfate originating in cattle was mainly composed of the H-4 of 4-O-sulfo-N-acetylgalactosamine (CSA), and the chondroitin sulfate originating in shark was mainly composed of the H-6 of 6-O-sulfo-N-acetylgalactosamine (CSC). It is known that the principal ingredient of human chondroitin sulfate is CSA. Therefore, it is possible that differences in structure with regard to sulfation, molecular weight, etc., caused the drug eruptions.
The xenon chloride excimer lamp emits 308-nm monochromatic UV with a 180-fold higher energy than conventional narrow-band UVB, offering a novel targeted phototherapy for treatment of various skin diseases. Here we evaluated its therapeutic efficacy in 31 cases, including seven patients with psoriatic erythemas, three with nail psoriasis, eleven with vitiligo, two with scleroderma, and eight with other problems. Most of psoriatic erythemas and vitiliginous lesions rapidly improved following irradiation, despite the fact that some of them had previously been resistant to narrowband UVB irradiation, suggesting that the excimer lamps had a therapeutic superiority. However, nail involvement in patients with psoriasis and lichen planus showed no favorable response. Interestingly, one patient with scleroderma and another with pretibial myxoedema showed remarkable improvements, respectively, with reduction of skin stiffness and flattened erythematous plaques associated with reduction of mucin deposition in the dermis. We conclude that treatment with 308-nm monochromatic excimer lamp represents an alternative UV therapy not only for psoriasis and vitiligo but also for lesions in the dermis.
Between 1988 and 2008, we followed 375 regions from patients with keloids or highly hypertrophic scars who were treated with surgical removal and postoperative electron beam irradiation for over 8 months after their operations. A statistical analysis was performed and therapeutic outcomes were evaluated. The overall recurrence rate was 29.0%. The results of analyzing the therapeutic outcomes clarified that it is important to consider not only sites but also causes. On the basis of medical records, the recurrence rate was high in cases of 3-pointed suture and poor adaptation of the suture. When usig the techniques of surgical removal and postoperative electron beam irradiation, our data indi cate that it is important to reduce skin tension, stitch the deep dermal layer, and avoid the 3-pointed suture.
We studied the relationship between the appearance of the characteristic skin eruption and HHV-6 reactivation in DIHS. Six patients with DIHS, who were treated in Ehime University Hospital from 2001 to 2007, exhibiteded the characteristic skin eruption pattern that included erythema and edema in the face and perioral red papules, pustules, vesicles and scales. HHV-6 reactivation was observed in all six patients. The exact date of HHV-6 reactivation was confirmed by quantitative real-time polymerase chain reaction assay of serial serum or whole blood samples. In all DIHS six patients, the characteristic skin eruptions in the face always preceded HHV-6 reactivation. This is the first time that this characteristic sequential response has been elucidated.